Southlake, TX

Southlake, TX

Southlake, TX

Eye Care Call Book Call Us Today

HEARING TIPS

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are surprisingly widespread. From popular pain medication to tinnitus medicine, here’s the low-down on drugs that impact your hearing for better or for worse.

Your Hearing Can be Impacted by Drugs

Prescription drugs are a nearly $500 billion industry and the United States makes up close to half of that consumption. Do take over-the-counter medications on a regular basis? Or are you taking ones that your doctor prescribes? All medications have risks, and while side effects and risks might be noted in the paperwork, people usually don’t think they’ll be affected. So it’s worthwhile to mention that some medications increase the risk of hearing loss. On a more positive note, some medicines, including tinnitus medications, can actually help your hearing. But how can you know which drugs are safe and which ones are the medications will be detrimental? And what to do if a doctor prescribes drugs that cause loss of hearing? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Pain Relievers That Harm Your Hearing

Many people are shocked to hear that something they take so casually could cause loss of hearing. Experts examined the kind of painkillers, regularity and duration in addition to hearing loss frequency. There are a few studies of both men and women that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Over-the-counter pain relievers, if used daily, will harm hearing. Regular use is defined as 2 or more times per week. Individuals who deal with chronic pain often take these sorts of medicines at least this often. Temporary hearing loss can result from taking too much aspirin at once and over time can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were dealing with chronic pain with this medication. Just for the record, prescription painkillers are just as bad. Loss of hearing might be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

It’s unclear exactly what triggers this loss of hearing. The nerves of the inner ear that detect sound could be killed by the decrease of blood flow possibly caused by these medications. That’s why hearing loss could be the result of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably reasonably safe when used as directed and you don’t have an allergic reaction to it. But certain types of antibiotic may raise the danger of hearing loss: Aminoglycoside. Research is in the initial stages so we haven’t had reliable facts on human studies yet. But there certainly seem to be certain people who have developed loss of hearing after taking these drugs. It’s persuasive enough to recognize the results of the animal testing. The medical industry believes there might be something going on here. Every time mice take these antibiotics, they ultimately get hearing loss. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Certain other respiratory diseases
  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)

More persistent illnesses are treated over a longer duration with these. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to treat children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of concerns about side effects. Why some antibiotics worsen hearing loss still requires more investigation. It seems that permanent harm could be caused when these medications create inflammation of the inner ear.

3. How Your Hearing is Impacted by Quinine

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that widespread. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Might Harm Your Hearing

You understand there will be side effects when you go through chemo. Trying to destroy cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. Some of the drugs that are being looked at are:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced hearing loss is a crucial trade off when battling cancer. While you’re going through chemo, a hearing care pro may be able to help you keep track of your hearing. Or you may want to let us know what your individual scenario is and discover if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

You may be taking diuretics to help manage fluid balance in your body. But the body can inevitably be dehydrated by going too far in one direction when trying to regulate the problem with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. Although it’s usually temporary, this can cause hearing loss. But hearing loss could become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen permanent hearing loss. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should check with your doctor about any side effects that might happen in combination with other drugs you’re using.

What Can Do If You’re Using Drugs That May Cause Hearing Loss

You need to consult your doctor before you discontinue taking any drugs they have prescribed. Before you contact your doctor, you will need to take stock of your medicine cabinet. You can ask your doctor if there might be an alternative to any medications that cause loss of hearing. You can also reduce your dependence on medications with certain lifestyle changes. You can have a healthier life, in some cases, with small modifications to your diet and a little exercise. These changes might also be able to minimize pain and water retention while reinforcing your immune system. You should make an appointment to get your hearing screened as soon as possible specifically if you are using any ototoxic medication. It can be hard to notice loss of hearing at first because it progresses very slowly. But don’t be mistaken: it can impact your happiness and health in ways you might not realize, and recognizing it early gives you more choices for treatment.

Why wait? You don’t have to live with hearing loss. Call Us Today